CurlTalk

CurlTalk (http://www.naturallycurly.com/curltalk/)
-   Makeup/skin care (http://www.naturallycurly.com/curltalk/makeup-skin-care/)
-   -   is Hydroquinone that bad? (http://www.naturallycurly.com/curltalk/makeup-skin-care/145323-hydroquinone-bad.html)

luvmylocs 05-31-2012 02:52 PM

is Hydroquinone that bad?
 
i have obagi clear which now you can barely get your hands on (concerning). i have it to spot treat some of the very dark marks i sometimes get if i poke and prod my skin too much which is more rare these days but does still happens from time to time. like now on my cheek.

anyway, i got something from a natural company (so i get their angle) but they were just blasting hydroquinone as being super toxic and cancer causing.

is it that bad? do you use it? would you use it? i sort of feel like when i run out maybe i won't repurchase but i'm wondering if it's even bad to finish the tube and a half i currently have.

*Marah* 05-31-2012 03:15 PM

The Truth About Hydroquinone by MedicineNet.com

I personally wouldn't use it. Given, I'm well aware that a lot of people of Asian and African heritage use it for skin lightening purposes. And back in 2006 the FDA was considering banning it because it was tested in rodents and found it may act as a carinogen....and you know what that means..cancer.

Many people of color that use it for lightening the skin experience a horrific grayish cast happening to their skin if it's used. I've seen it on people and it's gross. You can look it up online but prepare yourself..it can be super gross.

Personally.. I'd just use alpha hydroxy acid like the one Acne.Org sells just on the problem areas and use a good sunscreen regularly.

luvmylocs 05-31-2012 03:38 PM

thanks! i'm leaning towards ditching what i have and using other things. a dark mark is not worth increasing my cancer risk!!

lemon juice is also supposed to work good and i have other goodies like peels and acids and such.

The New Black 05-31-2012 03:46 PM

You should be fine if you're only going to use it for a few weeks/months. There have been cases of serious and irreversible skin damage after longterm use. But I believe that takes years. I saw some pictures once of a South African woman who was trying to bleach her skin (skin bleaching is big there) and did some damage.

RedCatWaves 05-31-2012 08:45 PM

I have melasma...hyperpigmentation around my mouth and on my lower cheeks. Nothing else works besides hydroquinone 4%. I've tried all the lemon juice and vitamin C and acids and natural lighteners like kojic, etc. They just don't work. I've been using the HQ4% for several years, and haven't had any problems. I don't use it every day...more like every other day. If I stop, the pigmentation just comes back.

I think a lot of so-called natural companies really go overboard. HQ isn't poison. It's a medication and needs to be respected as such. One of the largest concernes is when HQ is combined with a steroid (which increases it's lightening ability), because steroids can cause serious thinning of the skin. I don't use a steroid with mine. Also, I take periodic vacations from HQ. I feel fine with the risks. Everyone should do their own research though. Read real medical studies (try pubmed.gov) instead of scary-crazy sites.

*Marah* 05-31-2012 09:32 PM

I'd still be careful with it if you choose to use it luvmylocs.. no offense to anyone but black skin doesn't act like white folks skin in certain instances with certain products/ingredients/chemicals... it just doesn't. Sort of like black people are more prone to keloids than white people in many instances.

Be careful girl..it's ya face. LOL! Good luck with whatever you decide.

RedCatWaves 05-31-2012 09:39 PM

Did someone tell her not to be careful? :scratch:

*Marah* 05-31-2012 09:40 PM

No.. I'm telling her to be careful because that's what I felt like posting..plain and simple.

luvmylocs 06-01-2012 10:50 AM

thanks everybody!!

rcw, i want to make sure i understand. when you say it's more dangerous when coupled with steroids, you don't mean tazorac (my retinoid) right? that's what i pair it with.

the spot that i have is tiny. i don't think large doses of it are going in my system and thankfully i don't need it for on-going maintenance, just from too much picking which i need to work on.

the reason i got concerned is because it seemed the product was disappearing from shelves and places where i could get it and it seemed it was finally being truly banned.

RedCatWaves 06-01-2012 12:15 PM

Tazorac is a retinoid, not a steroid. I pair HQ with Retin-A, also a retinoid. Both retinoids and steroids help HQ be more effective (and, in fact, there are products combining all 3 meds into a single tube), but I choose to avoid the steroids.

HQ works better on non-inflammatory hyperpigmentation, like melasma. It's not as good for inflammatory types, like the dark marks left after an acne lesion has healed. Personally, I think Vit C and time are about the only thing that help those.

luvmylocs 06-01-2012 12:34 PM

thanks for the info! it's worked on these instances and the past and yes i've noticed it working best with the tazorac.

i think i'll keep doing my peels and microdermabrasion cream all over and use this on this dark mark only (applied with a q-tip like i normally do) and stop picking! once i run out i'll just use other things if i need to.

again thanks everybody!!!


All times are GMT -6. The time now is 09:15 PM.

Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Copyright 2011 NaturallyCurly.com